Masthead

Neuropathy: It's More Than a Feeling

| Comments (1)

By Bayan Raji, Staff Writer

Neuropathy_edit.jpgFor some cancer patients, reactions to certain medications and treatments create tingling sensations -- similar to when you sit on your foot too long -- that don't go away.

This tingling, known as neuropathy, typically begins on the palms of the hands or the soles of the feet. Eventually, it may become painful and debilitating.

About half of cancer patients who receive chemotherapy drugs experience neuropathy. In about one-eighth of patients, the pain may become chronic.

Drugs may play a role


Neuropathy can be caused by radiation, surgery or chemotherapy drugs, including taxanes, platinum, Oncovin® (vincristine) and Thalomid® (thalidomide). It often is irreversible and even may worsen over time.



Common symptoms of neuropathy include:
•    Numbness
•    Tingling
•    Prickling
•    Burning, shooting or pinching pain
•    Cramping

Patrick Dougherty, Ph.D., professor in the Department of Anesthesia and Pain Medicine at M. D. Anderson, says patients should bring these symptoms to the attention of their doctors.  

Cause may be elusive

Some doctors believe neuropathy is caused when the interaction between nerve endings and the surrounding tissue is affected during chemotherapy. However, no concrete evidence exists to explain the origins of the neuropathy some cancer patients experience.

"The cause may be difficult to determine because these drugs are very different from one another, and they work differently to kill the cancer cells," Dougherty says.

Trial and error may be necessary

Allen Burton, M.D.,chair of the Department of Pain Medicine, says doctors may try several methods to reduce neuropathy symptoms.

"When the symptoms are acute, and the patient is receiving, or has recently finished, chemotherapy, the oncologist may lower the dose or extend the time between doses of the drug that are suspected of causing neuropathy," Burton says. "Often, the problem drug is a component of a combination chemotherapy regimen."

Drugs used to treat severe or chronic neuropathy cases include:
•    Opioids (pain medications)
•    Anticonvulsants such as Neurontin® (gabapentin) and Lyrica® (pregabalin)
•    Antidepressants such as Cymbalta® (duloxetine) or Elavil (amitriptyline)

These medications, in conjunction with physical therapy, often help reduce pain and restore the patient's ability to function, Burton says. Occupational therapy may be useful if the patient's hands are affected by neuropathy.

Alternative therapies may help

In addition to medication, doctors may advise patients to try integrative medicine approaches. These may include:

•    Physical therapy
•    Acupuncture
•    Aromatherapy
•    Heat therapy

Dougherty recommends patients work down the list to find therapies that work for them. The most helpful place to access information to these and other alternative therapies is a multidisciplinary pain center, he says.

"It's important to note that certain methods may work really well for some patients but make the pain worse for others," Dougherty says.

Risk isn't clear

Doctors aren't able to determine fully who is at risk for neuropathy. Dougherty says his general impression is that younger patients are more likely to experience it than older patients, but no real explanation exists.

Clinicians at M. D. Anderson are working to develop a pain level chart to better categorize the sensations of neuropathy.

In addition, researchers are conducting several clinical trials for patients with or at risk for neuropathy. Contact askMDAnderson at 1-877-632-6789 for information.

Related articles:

Bridging the Divide (Conquest)

Cancer and Neuropathy (Patient Power webcast)


M. D. Anderson resources:
Peripheral Neuropathy

Department of Pain Medicine


Additional resource:
Peripheral Neuropathy Caused by Chemotherapy (American Cancer Society)


1 Comment

thank you for writing, I truly liked your most recent story. I think it is best to post far more typically, you clearly have all-natural capacity for blogging!

Leave a comment

Search

Connect on social media

Sign In

Archives